Antibiotics, PPIs, and Low-Fiber Diet Set the Stage for C. difficile infection

Four weeks ago I began a blog series on the effects of proton pump inhibitors (PPIs) on the development of Clostridium difficile-associated diarrhea, a bacterial infection that has become more virulent and resistant to antibiotics over the last eight years.1 Today, I would like to talk about another possible contributor to C. difficile infection—a low-fiber diet.

The low-fiber diet connection was discovered in connection to C. difficile infection in critically ill, hospitalized individuals being fed enterally—that is, they were tube fed because of their severe illness.2 Tube feeding involves the use of elemental foods, or those foods that are completely broken down into already-absorbable nutrients and usually devoid of fiber.

Enteral feeding reduces stress on the digestive system in these critically ill patients. Enteral foods are lacking in one important ingredient that supports the health of beneficial gut bacteria—fiber. Because insoluble fiber is non-digestible, non-absorable and thought to over activate the bowels, it is not included in tube feeding.  Soluble fiber dissolves in water and is fermented by the commensal bacteria (neutral and probiotic bacteria). The fermentation produces short-chain fatty acids (SCFAs), one of which is butyrate, a SCFA that feeds and protects the colon lining.  Too much fermentation, especially in critically ill patients, can overly stimulate the gut and thus it is not added to an elemental diet. This policy of no fiber or prebiotics and probiotics added to tube feedings in many cases may change based studies like this one:

Stephen O’Keefe, MD, from the University of Pittsburg Division of Gastroenterology describes the effect of an enteral diet on microbial balance in the gut, “The absence of fiber and resistant starches not only disturbs microbiota balance further, but also deprives the colonic epithelium of its chief energy source and proliferation regulator, butyrate, a short-chain fatty acid that is synthesized by the microbiota during fermentation process. A further twist to the story is that butyrate deficiency in the colon potentiates the growth and toxin production of C. difficile organisms.”3

O’Keefe notes that fiber supplementation has not been systematically tested in the critically ill, but prebiotic (oligosaccharide) supplementation has been found to increase bifidobacteria counts and decrease diarrhea in patients with chronic relapsing C. difficile infection.

Perhaps researchers will put two and two together and test either prebiotics, probiotics, or both in tube fed individuals  along with moderate amounts of fiber. Indeed some studies have found probiotics to help improve immune function and decrease incidence of diarrhea in critically ill, tube fed patients.4 Further, probiotics have also been found helpful for C. difficile infection.5,6

It all boils down to gut balance. All the factors that increase C. difficile infection risk have to do with gut imbalance. Antibiotics, PPIs, and a low-fiber diet all contribute to gut imbalance, which could end with a C. difficile infection.

References

  1. L.C. McDonald, “An epidemic, toxin gene-variant strain of Clostridium difficile.” N Engl J Med. 2005 Dec 8;353(23):2433-41.
  2. D.Z. Bliss, et al., “Acquisition of Clostridium difficile and Clostridium difficile-associated diarrhea in hospitalized patients receiving tube feeding.” Ann Intern Med. 1998 Dec 15;129(12):1012-9.
  3. S.J. O’Keefe, “Tube feeding, the microbiota, and Clostridium difficile infection.” World J Gastroenterol. 2010 Jan 14;16(2):139-42.
  4. K. Madsen, “Probiotics in critically ill patients.” J Clin Gastroenterol. 2008 Sep;42 Suppl 3 Pt 1:S116-8.
  5. M. Pochapin, “The effect of probiotics on Clostridium difficile diarrhea.” Am J Gastroenterol. 2000 Jan;95(1 Suppl):S11-3.
  6. C.L. Rohde, et al., “The use of probiotics in the prevention and treatment of antibiotic-associated diarrhea with special interest in Clostridium difficile-associated diarrhea.” Nutr Clin Pract. 2009 Feb-Mar;24(1):33-40.

 

Close Menu
×
×

Cart